woman with glasses coughing

Q. I was on lisinopril for two years without symptoms. Then I developed a cough that woke me up at night. I coughed so hard I urinated. I couldn’t laugh without coughing and I irritated all who were near me.
After a month of coughing, I went to my primary care doc. He said I was wheezing and put me on prednisone, albuterol and Z-Pak antibiotic.
None of that helped. When I went back he gave me the asthma drug Advair ($245).
I went through four bottles of cough medicine and hundreds of cough drops. When the nurse called to tell me my chest X-ray was negative, I asked to try a different blood pressure med. Reluctantly, they switched me to Cozaar. I really hope it is better. I am a nurse in the OR and need my sleep.

A. We are disappointed that your doctor prescribed lisinopril (an ACE inhibitor) without warning you about its most common side effect: a persistent cough. It is even more distressing that he didn’t diagnose the problem promptly. Cozaar (losartan) is less likely to cause cough, but it too can sometimes provoke this reaction.
We are sending you our Guide to Blood Pressure Treatment so that you can read about the pros and cons of various blood pressure pills, as well as the non-drug approaches that might help. You can also find more stories about cough from ACE inhibitors, especially lisinopril, at peoplespharmacy.com.

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. aj

    I have bad sinus drainage, particularly at night when I go to bed. Is this a side effect of lisinopril? I went to my ENT several times, he could not find anything wrong.

  2. suresh m.

    I was taking Lisinopril for couple of years and was always getting dry cough. I went to ENT specialist but there was nothing wrong there. When I was in India in 2011, I was upset with dry cough and went to a specialist ENT once again. He checked in but there was nothing wrong.Then he checked the medicines I was taking. Moment he saw Lisinopril, he asked me to stop it immediately and replace it with some other BP medicines. I stopped Lisinopril and from that evening onwards I have no dry cough. I take Lozartan and Felidopin now. It is said that about 25% of the people taking Lisinopril get dry cough.

  3. fkb

    I have CHF and was prescribed Lisinopril several years ago. After months of being on the medication I was woke up every night with a dry cough. I casually mentioned it to my doctor and he took me off the medication and prescribed another drug. I was informed that a cough is one of the side effects of Lisinopril. Now I check side effects with any new prescribed medication.

  4. Charles C

    I was using Lisinopril for over a year and never connected my coughing because of my other respiratory problems. I just thought I was getting worse. My pulmonary specialist told me to change BP meds so my GP moved me to Losartan. Within days my chronic cough started to clear up.

  5. Vick

    Lisinopril Side Effect: I was place on Lisinopril a week before going on vacation by my cardiologist. By the time I was able to get back to him, I had lost 10 lbs. in 4 weeks from diarrhea. He took me off that and we tried Diovan which did the same thing to me. For now I am not on any Ace inhibitor and doing fine.

  6. mitajoann

    I also had the coughing side effect when first taking lisinoprol. My Dr prescribed that I take Atenolol along with it, and the coughing ceased. I have a bit of a drippy nose in the morning some time, but that is all.

  7. DH

    It is hard for me to believe that everyone does not look up the symptoms that all medicine can cause. If they are able to access your article I would assume they have the capabilities to find out all the side effects of all their medicine. I strongly urge everyone to read the directions with the meds and then look it up on the computer.

  8. Marilyn

    My Mother had this cough problem with lisinopril some years back so when my husband was given this medicine and developed a cough I brought it to his doctor’s attention. He has been successful on cozaar for 3-4 years but is slowly causing a cough as well? What is the next step?

  9. JDS

    I was surprised to read that persistent cough is the most common side effect of lisinopril. I’ve been on it for years and fortunately never experienced any kind of side effect.
    Interesting to know though. If I do develop a cough, the first thing I’ll think about is the Lisinopril!

  10. Paul 43

    I would like to hear more about this subject, Please.

  11. Lynne B

    At age 69, I recently had a bad cold with severe bronchitis. I tried 3 or 4 different OTC cough meds to relieve the horrible coughing spasms but none of them worked. My sister suggested getting an herb called mullein from the health food store. It looks like a dried leaf and with it I made a strong tea. After the second pot I got some relief. By the next day and several pots later of this pleasant tasting liquid, my cough was all but gone and I could breath better than I have in years. It is now part of my routine to have a cup or two daily.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.